Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 259, NWS Atlanta, GA

July 1, 2023Chattooga County, Floyd County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 1, 2023, 3:38 PM EDT for Chattooga County, Floyd County, Georgia. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2023, 3:38 PM EDT (19:38 UTC)
Expired
Jul 1, 2023, 4:15 PM EDT
In force
37 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chattooga County, GA, Floyd County, GA

The radar

The Northeast Alabama radar (KHTX), 93 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:00 PM EDTTSTM WND DMG3 Wnw Lyerly, GATree down along Oak Hill Rd and Oak Hill-Alpine Rd.
Jul 1, 4:05 PM EDTHAIL 12 E Lyerly, GA1 inch hail reported near the intersection of Lon Reynolds Rd and Lyerly Dam Rd.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 1:22 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

122 
WUUS52 KFFC 011938
SVRFFC
GAC055-115-012015-
/O.NEW.KFFC.SV.W.0259.230701T1938Z-230701T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
338 PM EDT Sat Jul 1 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Central Floyd County in northwestern Georgia...
  Chattooga County in northwestern Georgia...

* Until 415 PM EDT.

* At 337 PM EDT, severe thunderstorms were located along a line
  extending from near Subligna to Holland to near Blanche, moving
  east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Rome, Summerville, Trion, Lyerly, Subligna, Tidings, Armuchee,
  Coosa, Berryton, Chattoogaville, Everett Springs, James H. Floyd
  State Park and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3459 8529 3456 8506 3454 8507 3454 8509
      3451 8509 3428 8521 3423 8545 3441 8549
TIME...MOT...LOC 1937Z 290DEG 10KT 3455 8525 3437 8537 3432 8561 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:38 PM EDT, 2 hours earlier.

Area forecast discussion, Jul 1, 1:38 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Peachtree City GA
138 PM EDT Sat Jul 1 2023

...New 18Z Aviation Discussion...

.SHORT TERM...
(Today through Sunday)
Issued at 414 AM EDT Sat Jul 1 2023

Key Messages:

-Heat advisory remains in effect through Sunday.

-Uncertainty in timing of convection. This could impact how warm
temps get each day.

-Storms that form today could be severe if they are able to organize
into a line, similar to yesterday.

A few folks may have gotten a bit of an early morning wake up thanks
to isolated thunderstorms that have moved across the state this
morning, including parts of the metro. These are mostly being
triggered by the left over outflow from a MCS that moved across
parts of KY and TN yesterday afternoon and evening before fading as
it moved into our CWA. Isolated showers and storms will continue for
the next few hours, though best chances will be in parts of central
Georgia.

Forecast today is really challenging, thanks in part to the numerous
clusters of storms that have occurred within the CWA as well as to
our north. CAMs have definitely struggled with overall coverage of
storms, which is pretty typical in these "ring of fire" or NW flow
type situations. Georgia will have substantial moisture and day time
heating will send temps soaring quickly. The big question is what
happens in the afternoon into the evening hours. The clusters to the
north will likely have plenty of outflow boundaries sitting around
that could become triggers for new convection. Mean flow would
likely bring this to the south, where SBCAPE values should be
increasing to 1000-2000+ J/kg with the day time heating. Cold pool
formation could lead to another push of a line of storms across
parts or even all of the CWA as outflow provides the needed lift.
Have leaned towards a scenario like this in the forecast package,
but just want to emphasize uncertainty in evolution today. If storms
do form, some isolated damaging wind gusts will be possible.

The other challenge in the forecast is the heat. Temps are expected
to increase quickly today as the ridge continues to slide east with
the latent heat release pumping it. Add in the oppressive moisture,
and you have a recipe for dangerous conditions. Heat indices are
expected to approach or exceed 105 today in many locations and a
heat advisory has been issued. This comes with a caveat though - if
convection reforms and pushes through the area during the afternoon
and we miss our peak heating hours, this may prevent us from
reaching the expected criteria.

Tomorrow has potential to be even warmer. Ridge continues to shift
east and may even begin to break, but that will put the core of the
heat right over us. If we can move through the day with no storms,
heat indices will once again approach and break 105. Heat advisory
extends into this period for this reason. However, uncertainty in
convection exists once again, and how things play out will likely be
dependent on evolution today into tonight.

Lusk

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 414 AM EDT Sat Jul 1 2023

Key Messages:

 - Heat will remain a concern (especially over central Georgia)
through the 4th of July.

 - Daily thunderstorm chances will continue in the region through
next weekend, with the highest rain potential occurring each
afternoon and evening.

 - By next weekend temperatures may return to seasonal averages.

Monday through Wednesday:

Ridging over the Southeast should become less amplified during this
period as an upper level trough pushes through the Great Lakes and
northeast. At the surface a weak frontal boundary should move
through Tennessee on Monday before stalling out across north Georgia
Tuesday and Wednesday. The frontal boundary may be a focal point for
thunderstorm activity, though with PW values inching into the 1.6 to
1.9 inch range (per GEFS & EPS guidance) diurnal heating may be a
larger factor in overall precipitation chances. Our going forecast
hones in on this an focuses precipitation chances (40 to 60%) during
the 2 PM to 8 PM window Monday, Tuesday and Wednesday. The highest
rain chances are over north Georgia near the front. A couple strong
or severe storms may occur during this window, but the overall
severe weather risk appears low. Downburst winds would be the main
concern.

As the upper level ridge flattens and we see more afternoon
convection, temperatures should gradually trend downward. For now
the trend looks most pronounced along and north of Interstate 20,
where high temperatures should pull back to the lower 90s (80s in
the mountains). Portions of central Georgia may hang on to highs in
the mid or upper 90s through Wednesday. These temperatures may
combine with the humidity to keep heat index values on the
unpleasant and potentially hazardous end of the spectrum (100 to 108
degrees).

Trends for Thursday through Next Weekend:

Ensemble guidance from the GEFS, EPS and CMCE favor troughing over
the Great Lakes and Tennessee Valley during this period. Weak assent
ahead of this trough may combine with the ensembles projections of
1.6 to 2.0 inch PW values and 1500-2500 j/kg of CAPE to enhance our
diurnally driven convection. Our forecast reflects this potential
with thunderstorm chances hovering near 60% Thursday, Friday and
Saturday during the 2 PM to 8 PM time window. Lower 500 mb heights
and the potential for more afternoon cloud cover also suggest a
return to more seasonal temperatures (highs in the 87 to 92 degree
range).

Albright

&&

.AVIATION...
(18Z TAFS)
Issued at 128 PM EDT Sat Jul 1 2023

Ceilings are VFR but clouds are increasing as showers are
beginning to pop across AL/TN. We should see these storms pop
across GA in the next few hours and then begin to affect the TAF
sites by 22z-23z. Will see isolated to scattered storms across the
area through 02-03z then they should diminish with clouds
clearing overnight as well. Will see almost a repeat Sunday with
the timing of afternoon storms but not a s confident with the
coverage. VSBYS should stay VFR except in and around and
convective activity. Winds will stay mainly out of the NW to SW in
the 3-10kt range. May see some higher gust with afternoon storms.

//ATL Confidence...18Z Update...
Confidence medium to high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  95  74  93 /  20  40  30  40
Atlanta         74  95  75  92 /  20  40  30  50
Blairsville     67  88  66  85 /  30  50  40  50
Cartersville    72  95  72  91 /  20  40  30  50
Columbus        75  98  75  95 /  20  40  30  50
Gainesville     72  93  73  91 /  20  40  40  40
Macon           74  98  75  96 /  20  40  20  50
Rome            73  96  73  91 /  20  40  40  50
Peachtree City  72  96  72  93 /  20  40  30  50
Vidalia         75  98  77  97 /  20  30  20  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until midnight EDT Sunday night for GAZ001>005-011-
012-019>025-027-030>039-041>062-066>076-078>086-089>098-102>113.

&&

SHORT TERM...Lusk
LONG TERM....Albright
AVIATION...01
Hazardous weather outlook, Jul 1, 1:29 PM EDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
129 PM EDT Sat Jul 1 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021730-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
129 PM EDT Sat Jul 1 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A severe thunderstorm watch is in effect until 9 PM EDT for
portions of north Georgia.

The primary threat with any storms that do form will be damaging
wind gusts, hail, frequent lightning, and isolated flash flooding
from heavy rainfall.

A Heat Advisory is in effect for much of north and central Georgia
today. Heat index values are expected to reach or exceed 105. If
spending time outdoors, be sure to stay hydrated, wear lightweight
clothing, and take plenty of time to rest.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Hot and humid conditions will lead to elevated heat index values
between 100-110 degrees across portions of the forecast area from
Sunday through Thursday. A Heat Advisory is in effect for the
majority of north and central Georgia from 8AM Saturday through
midnight Sunday.

Additionally, scattered to numerous afternoon and evening
thunderstorms are possible each day Sunday through Thursday. Some
storms may become strong to severe with damaging wind gusts,
large hail, frequent lightning, and locally heavy rainfall
leading to isolated flash flooding being the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Special weather statement, Jul 1, 2:40 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
240 PM EDT Sat Jul 1 2023

GAZ002-011-011915-
Chattooga GA-Walker GA-
240 PM EDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of southeastern Walker
and northern Chattooga Counties through 315 PM EDT...

At 240 PM EDT, a strong thunderstorm was over Center Post, or 7 miles
north of Summerville, moving east at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Lafayette, Summerville, Trion, La Fayette, Naomi, Center Post,
Linwood, Subligna, Suttles Mill, Villanow, Cloudland and Tidings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northwestern Georgia.

&&

LAT...LON 3452 8550 3462 8542 3473 8539 3472 8509
      3458 8512 3442 8525
TIME...MOT...LOC 1840Z 274DEG 14KT 3459 8536

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 1, 3:22 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
322 PM EDT Sat Jul 1 2023

GAZ011-019-012000-
Chattooga GA-Floyd GA-
322 PM EDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of central Floyd and
central Chattooga Counties through 400 PM EDT...

At 322 PM EDT, a strong thunderstorm was over Summerville, moving
southeast at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Summerville, Trion, Lyerly, Menlo, Berryton, Tidings, Armuchee,
Everett Springs and James H. Floyd State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northwestern Georgia.

&&

LAT...LON 3459 8535 3453 8509 3437 8517 3429 8530
      3448 8548
TIME...MOT...LOC 1922Z 302DEG 13KT 3448 8533

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:40 PM EDTSpecial Weather StatementFFCChattooga35 min
Jul 1, 3:22 PM EDTSpecial Weather StatementFFCChattooga38 min
Jul 1, 3:42 PM EDTSpecial Weather StatementFFCWhite33 min
Jul 1, 3:45 PM EDTSpecial Weather StatementFFCWalker30 min
Jul 1, 3:59 PM EDTSpecial Weather StatementFFCDade31 min
Jul 1, 4:05 PM EDTSevere Thunderstorm WarningFFCCatoosa, Walker, Whitfield25 min
Jul 1, 4:14 PM EDTSevere Thunderstorm WarningFFCChattooga, Floyd31 min
Jul 1, 4:21 PM EDTSpecial Weather StatementFFCPolk24 min
Jul 1, 4:25 PM EDTSpecial Weather StatementFFCChattooga35 min
Jul 1, 4:30 PM EDTSevere Thunderstorm WarningFFCCatoosa, Chattooga, Walker, Whitfield30 min
Jul 1, 4:44 PM EDTSevere Thunderstorm WarningFFCChattooga, Floyd, Polk31 min
Jul 1, 4:45 PM EDTSpecial Weather StatementFFCJasper30 min
Jul 1, 4:57 PM EDTFlash Flood WarningFFCChattooga, Walker4 hr
Jul 1, 4:58 PM EDTSevere Thunderstorm WarningFFCCatoosa, Whitfield29 min
Jul 1, 4:59 PM EDTSpecial Weather StatementFFCGordon31 min
Jul 1, 5:07 PM EDTSevere Thunderstorm WarningFFCJasper, Newton38 min
Jul 1, 5:09 PM EDTSevere Thunderstorm WarningFFCHaralson, Paulding, Polk51 min
Jul 1, 5:11 PM EDTSevere Thunderstorm WarningFFCGordon, Murray34 min
Jul 1, 5:12 PM EDTSpecial Weather StatementFFCGordon33 min
Jul 1, 5:19 PM EDTSpecial Weather StatementFFCWhite26 min
Jul 1, 5:24 PM EDTSpecial Weather StatementFFCMurray36 min
Jul 1, 5:40 PM EDTSevere Thunderstorm WarningFFCButts, Henry, Newton, Rockdale32 min
Jul 1, 5:41 PM EDTSpecial Weather StatementFFCCherokee, Fannin, Gilmer, Pickens34 min
Jul 1, 5:43 PM EDTSpecial Weather StatementFFCHaralson32 min
Jul 1, 5:55 PM EDTSpecial Weather StatementFFCWhite35 min
Jul 1, 5:58 PM EDTSpecial Weather StatementFFCSchley32 min
Jul 1, 6:06 PM EDTSpecial Weather StatementFFCLumpkin24 min
Jul 1, 6:18 PM EDTSevere Thunderstorm WarningFFCMarion, Schley, Sumter27 min
Jul 1, 6:19 PM EDTSpecial Weather StatementFFCLumpkin, Towns, Union, White26 min
Jul 1, 6:29 PM EDTSpecial Weather StatementFFCJackson31 min
Jul 1, 6:34 PM EDTSpecial Weather StatementFFCHall26 min
Jul 1, 6:43 PM EDTSpecial Weather StatementFFCWebster32 min
Jul 1, 6:46 PM EDTSpecial Weather StatementFFCTowns, White29 min
Jul 1, 6:48 PM EDTSpecial Weather StatementFFCSchley27 min
Jul 1, 7:04 PM EDTSpecial Weather StatementFFCWalton26 min
Jul 1, 7:19 PM EDTSpecial Weather StatementFFCWalton11 min
Jul 1, 7:19 PM EDTSpecial Weather StatementFFCWebster26 min
Jul 1, 7:21 PM EDTSpecial Weather StatementFFCMarion24 min
Jul 1, 7:25 PM EDTSpecial Weather StatementFFCClarke, Madison35 min
Jul 1, 7:30 PM EDTSpecial Weather StatementFFCHouston30 min
Jul 1, 7:33 PM EDTSpecial Weather StatementFFCChattahoochee27 min
Jul 1, 7:42 PM EDTSevere Thunderstorm WarningFFCBanks, Clarke, Jackson, Madison48 min
Jul 1, 7:44 PM EDTSpecial Weather StatementFFCTroup31 min
Jul 1, 7:48 PM EDTSpecial Weather StatementFFCMarion27 min
Jul 1, 7:57 PM EDTSpecial Weather StatementFFCChattahoochee, Muscogee33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.